Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS San Angelo, TX

March 18, 2011Coke County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 18, 2011, 6:12 PM CDT for Coke County, Nolan County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2011, 6:12 PM CDT (23:12 UTC)
Expired
Mar 18, 2011, 7:00 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Coke County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 87 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS54 KSJT 182312
SVRSJT
TXC081-353-190000-
/O.NEW.KSJT.SV.W.0002.110318T2312Z-110319T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN COKE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF MARYNEAL TO 12
  MILES SOUTHWEST OF MARYNEAL...OR ALONG A LINE EXTENDING FROM 14
  MILES SOUTHWEST OF ROSCOE TO 14 MILES WEST OF BLACKWELL...AND
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 640 PM CDT...
  MARYNEAL BY 645 PM CDT...
  BLACKWELL BY 655 PM CDT...
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 AND HYLTON BY 700
  PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3212 10015 3209 10016 3209 10023 3204 10024
      3201 10061 3212 10068 3235 10067 3238 10032
TIME...MOT...LOC 2312Z 264DEG 17KT 3227 10066 3209 10055

$$
1 follow-up statement
221 
WWUS54 KSJT 182348
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT FRI MAR 18 2011

TXC081-353-190000-
/O.CON.KSJT.SV.W.0002.000000T0000Z-110319T0000Z/
NOLAN TX-COKE TX-
648 PM CDT FRI MAR 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN COKE AND SOUTHERN NOLAN COUNTIES...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THE INTERSECTION OF RANCH 
ROAD 608 AND HIGHWAY 147 TO BLACKWELL...MOVING EAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BLACKWELL...THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 AND
  HYLTON BY 700 PM CDT...

LAT...LON 3212 10015 3209 10016 3209 10023 3204 10024
      3201 10061 3212 10068 3235 10067 3238 10032
TIME...MOT...LOC 2348Z 265DEG 12KT 3228 10050 3210 10039

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:35 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 18, 2:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT FRI MAR 18 2011

.SHORT TERM...
A WEAK SURFACE FRONT CURRENTLY IS PUSHING INTO OUR NORTHERN BIG
COUNTRY. SOUTH OF THIS BOUNDARY ACROSS THE BIG COUNTRY...SURFACE
WINDS ARE SOUTHERLY IN THE 10 TO 20 MPH RANGE. ELSEWHERE ACROSS WEST
CENTRAL TEXAS...WINDS ARE SOUTHERLY AROUND 10 MPH.

LATEST MODEL DATA BRING THE FRONT SLIGHTLY FARTHER SOUTH THAN THE
LAST FEW RUNS. EXACTLY WHERE THIS BOUNDARY WILL STALL REMAINS
UNCERTAIN. SO...I DECIDED TO CONTINUE SLIGHT CHANCE TO CHANCE POPS
FOR THE 00Z TO 06Z PERIOD TONIGHT UNCHANGED FROM OUR LAST FORECAST
PACKAGE. IF ANY THUNDERSTORMS DO DEVELOP THIS EVENING...A FEW MAY
BECOME STRONG. HOWEVER...I DO NOT ANTICIPATE ANY SEVERE
THUNDERSTORMS. AS FOR OVERNIGHT LOW TEMPERATURES TONIGHT...NUMBERS
JUST ABOVE MEX MOS GUIDANCE LOOK GOOD BASED ON PAST MEX MOS
PERFORMANCE WITH OVERNIGHT LOWS.

FOR TOMORROW...MODELS INDICATE THE SURFACE FRONT WILL RETREAT NORTH
OF OUR COUNTIES DURING THE AFTERNOON. SURFACE WINDS MAINLY FROM THE
SOUTH AND STRONGER THAN TODAY WILL HASTEN THIS RETREAT. WITH CLOUDS
CLEARING TOMORROW AFTERNOON...HIGHS CLOSE TO MEX MOS GUIDANCE LOOK
ON TRACK.

HUBER

.LONG TERM...
NO CHANGES SUNDAY INTO NEXT WEEK...WITH DRY FORECAST CONTINUING.
SOUTHWESTERLY FLOW ALOFT BECOMES WESTERLY MIDWEEK...WITH UPPER
SYSTEMS STAYING WELL NORTH OF WEST CENTRAL TEXAS. WEAK SURFACE
TROUGH WEDNESDAY...AND WEAK COLD FRONT WEDNESDAY NIGHT
TEMPORARILY BRINGS IN DRIER SURFACE AIR. SURFACE TROUGH AND FRONT
HAS BECOME WEAKER IN LATER RUNS. SOUTHERLY RETURN OF GULF MOISTURE
RESUMES THURSDAY.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  81  57  81  59 /  20  10  10  10  10
SAN ANGELO 	 58  83  60  84  60 /  10  10   0  10  10
JUNCTION 	 59  79  61  80  61 /  10  10   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 18, 3:14 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI MAR 18 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ACROSS THE BIG
COUNTRY AND NORTHERN CONCHO VALLEY. IF THUNDERSTORMS DO DEVELOP...A
FEW MAY BE STRONG. THE MAIN THREATS WILL BE DEADLY LIGHTNING AND
GUSTY WINDS WHICH COULD BRIEFLY CAUSE HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

In the hours before

Special weather statement, Mar 18, 6:03 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI MAR 18 2011

TXZ054-065-190000-
NOLAN TX-COKE TX-
603 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NOLAN
AND COKE COUNTIES...

AT 601 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CHAMPION TO 11 MILES SOUTHWEST OF MARYNEAL...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF COLORADO CITY TO 13
MILES WEST OF BLACKWELL...MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHAMPION BY 615 PM CDT
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND MARYNEAL BY
  640 PM CDT
  BLACKWELL BY 650 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.